Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 256, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 11, 2003, 7:16 PM CDT for Brewster County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2003, 7:16 PM CDT (00:16 UTC)
- Expired
- Sep 11, 2003, 8:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 217 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2260 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 120016
SVRMAF
TXC043-120115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
716 PM CDT THU SEP 11 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS
* UNTIL 815 PM CDT
* AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 11 MILES NORTH OF ALPINE...OR ABOUT 11 MILES
SOUTHEAST OF FORT DAVIS...MOVING SOUTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
ALPINE AND ALTUDA
THIS STORM HAS A HISTORY OF PRODUCING WIND GUSTS OVER 70 MPH AND
HAIL TO THE SIZE OF GOLFBALLS.
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3041 10380 3054 10362 3039 10313 3028 10320
3003 10344
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:58 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Sep 11, 2:58 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 258 PM CDT THU SEP 11 2003 .SHORT TERM... AT 18Z THE COLD FRONT WAS LOCATED JUST SOUTH OF A CARLSBAD TO WINK TO MIDLAND TO SNYDER LINE. DEW POINTS DROPPING NICELY BEHIND THE BOUNDARY WITH 47F AT KCNM AND 59F AT KSNK PER 11/18Z OBS. CONVECTION IS FIRING AHEAD OF THE BOUNDARY OVER THE UPPER TRANS PECOS/MOUNTAINS WITH STEEPER MID-LEVEL LAPSE RATES AND FAVORABLE 850MB LI/S. SEVERE THUNDERSTORMS POSSIBLE AGAIN THIS EVENING SOUTH OF THE BOUNDARY OVER THE LOWER TRANS PECOS/FAR SERN PERMIAN BASIN WITH HIGHER CAPE VALUES AND THE FRONT IN THE VICINITY. TWEAKED POPS DOWN SLIGHTLY TONIGHT BASED ON THE POSITION OF THE FRONT AND TREND OF THE LATEST MOS GUIDANCE. MINOR CHANGES MADE TO THE SKY GRIDS...WITH THE REMAINDER OF THE GRIDS HANDLING THE SITUATION WELL. && .LONG TERM... WV IMAGERY SHOWS UPPER LVL TROUGH AXIS DIRECTLY N OF THE CWA...WHILE SFC OBS INDICATE PAC FRONT HAS SLOWED TO A CRAWL...EXTENDING ROUGHLY FM KGDP-KMAF-KABI. EXPECT THIS TO SLOWLY CONTINUING S-SE THROUGH FRI MORNING. MODELS DO NOT HANDLE THIS CRAWL VERY WELL...AS THEY USUALLY DON/T. STILL...THE TRAILING END OF THE FRONT SHOULD BE IN OR NEAR SERN ZONES BY 12Z FRI...UNDER THE RR QUADRANT OF UPPER LVL JET W/GOOD DIVERGENCE...SO HAVE INSERTED LOW ORDER POPS TO CATCH ANY LINGERING ACTIVITY. TEMPS WILL BE A BIT TRICKY...AS THE FRONT HAS AFFECTED TDY/S EXPECTED HIGHS...AS HAS CLOUD COVER. HOWEVER...H85 TEMP TRENDS SUGGEST TEMPS WILL BE ABOUT A CATEGORY BELOW TDY/S--NEAR TO BELOW NORMAL. GRADUAL WARMUP FOLLOWS THROUGH LATE SAT AFTERNOON...BEFORE NEXT TROUGH BACKDOORS A SECOND SHOT OF COLD AIR INTO THE NE ZONES BY 12Z SUN. GIVEN CONSISTENCY BETWEEN MODEL RUNS W/REGARD TO TEMP PROGS...AS WELL AS A SLIGHTLY FASTER TROUGH...SUN CONTINUES TO BE THE COOLEST DAY SINCE LAST SPRING...W/MOST LOCATIONS IN THE 70-80 DEG F RANGE. NOT MUCH CHANCE FOR GOOD MSTR RETURN IN BETWEEN THESE SYSTEMS...SO WILL CONTINUE LOW-ORDER POPS W/UPSLOPE FLOW AND A LIGHT STRATIFORM EVENT. INTO NEXT WEEK...ZONAL FLOW AND A GRADUAL WARMUP FOLLOWS. LITTLE CHANGES THEN. && .PRELIMINARY POINT TEMPS/POPS... MAF 58 82 61 87 / 40 00 00 00 CNM 58 82 59 90 / 20 00 00 00 MRF 54 75 51 81 / 40 00 00 00 FST 61 82 64 85 / 40 10 00 00 && .MAF WATCHES/WARNINGS/ADVISORIES... .TX...NONE. .NM...NONE. && 06/44
Hazardous weather outlook, Sep 11, 2:30 PM CDT, 4 hours 46 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT THU SEP 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION. THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY ALSO PRODUCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION. PLATT
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:17 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.